- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Mathematics and Mathematical Sciences
Volume 2012 (2012), Article ID 821907, 13 pages
-Stable Derivative-Free Error-Corrected Trapezoidal Rule for Burgers' Equation with Inconsistent Initial and Boundary Conditions
Department of Mathematics, BITS Pilani, Rajasthan, Pilani 333031, India
Received 25 March 2012; Revised 19 August 2012; Accepted 21 August 2012
Academic Editor: Theodore E. Simos
Copyright © 2012 Lajja Verma. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We combine suitable arithmetic average approximations, with explicit backward Euler formula, and derive a third-order -stable derivative-free error-corrected trapezoidal rule (LSDFECT). Then, we apply LSDFECT rule to the linearized Burgers' equation with inconsistent initial and boundary conditions and test its stability and exactness. We use Mathematica 7.0 for computation.
Nonlinear phenomena play a crucial role in applied mathematics and physics and in mechanics and biology. Burgers’ equation has been found to describe various kinds of phenomena such as a mathematical model of turbulence and the approximate theory of flow through a shock wave traveling in a viscous fluid. The equation has found applications in field as diverse as number theory, gas dynamics, heat conduction, and elasticity. In past years, a growing interest has been given to the propagation of nonlinear waves in nonlinear dynamical systems. A nonlinear wave is one of the fundamental objects of nature. These waves appear in a great array of contexts such as hydrodynamics, nonlinear optics, plasmas, solid-state physics, nuclear physics, and many other nonlinear phenomena. The systems are often described by nonlinear partial differential equations with constant or variable coefficients. In this paper, we are proposing a method which can deal efficiently with numerical solutions of Burgers’ equation which contains inconsistencies in terms of initial and boundary conditions.
-stable numerical methods are sought whenever inconsistencies are present in the initial and boundary conditions or in some other cases. So, in the present paper, we use derivative-free error-corrected trapezoidal rule , arithmetic average approximation, and explicit Euler’s backward formula on and develop -stable derivative-free error-corrected trapezoidal type quadrature formula.
We use these results to study the numerical solution of one-dimensional quasilinear partial differential equation, that is, Burgers’ equation with initial condition and Dirichlet boundary conditions where is a coefficient of viscous diffusion and is sufficiently smooth given function.
We consider some examples of Burgers’ equation with Dirichlet boundary condition and transform it into linear diffusion equation with Neumann boundary condition for which CN produces unacceptable oscillations while the present -stable derivative-free error-corrected trapezoidal type rule provides both stable and accurate result.
The Crank and Nicolson  scheme is -stable not -stable and produces undesirable oscillations in the case of inconsistencies in the initial and boundary conditions  or when time step taken is large . As an alternative to CN, Chawla et al.  have proposed generalized trapezoidal formula (GTF()) which is second-order -stable schemes for and gives quite stable and accurate approximations for a judicious choice of the parameter .
For higher-order accuracy, Chawla et al.  proposed a modified -stable Simpson’s rule (ASIMP) but, since it lacks -stability, ASIMP also produces unwanted oscillations. To rectify this, Chawla and Evans  and Pandey et al.  presented a -stable version of the Simpson’s rule and Simpson’s rule, respectively, and employed it to derive a third-order time integration scheme for the diffusion equation. These -stable schemes provide stable and accurate approximations.
This paper is organized in 4 sections. In Section 2, we discuss derivative-free error-corrected trapezoidal rule. In Section 3 we derive -stable version of derivative free error corrected trapezoidal rule and discuss its local truncation error and stability and apply it to linearized Burgers’ equation. Finally, in Section 4, we illustrate our findings numerically.
2. Derivative-Free Error-Corrected Trapezoidal Rule
Let be defined over the interval . Let us divide the interval into subintervals for , where , and . Then where
Hence derivative-free error-corrected trapezoidal rule is given by
The above quadrature formula will have error proportional to , and it does not contain any derivative term.
3. -Stable Derivative-Free Error-Corrected Trapezoidal-Type Rule
Definition 3.1. A method is said to be -stable if it is -stable, and, in addition, when applied to the scalar test equation , , , it yields , ( is step size), where as .
Consider the first-order initial value problem
The derivative-free error-corrected trapezoidal-type rule is given by
We start with following suitable weighted average approximations
The explicit backward Euler formula (Chawla et al. ) is
Now we use (3.3) to obtain the following approximations:
Define and use it to derive our new LSDFECT rule which is given by
3.1. Local Truncation Error
We deduce that Again since it can be shown that where
Thus scheme is of third order.
Therefore, it follows that time integration scheme (3.6) is of third order and -stable. We call it LSDFECT rule for the first-order initial value problem.
4. LSDFECT Rule for Partial Differential Equation
4.1. The Hopf and Cole Transformation
The Fourier series solution to the linearized heat equation (4.2) is with Fourier coefficients at as where .
Hence, the exact solution of (1.1) is given by
4.2. LSDFECT Rule for Linear Parabolic Equation with Neumann Boundary Condition
We consider the application of LSDFECT rule for the time integration of diffusion equation (4.2).
As a first step, replacing the spatial derivative by the central second-order finite difference formula, we obtain the resulting semidiscretization as follows.
For a positive integer , define the spatial grid , , where . For a positive integer , define the temporal grid , . Now set and so forth. Let and is a matrix given by The semidiscretization of (4.2) with the Neumann boundary conditions can be written as follows: where . Now setting and applying LSDFECT rule for the time integration of (4.11), we get where and is a identity matrix. Using (4.12) to (4.13), we deduce which is the LSDFECT rule for the linearized Burgers’ equation, which is the same as the -stable scheme developed by Chawla and Evans  and later by Pandey et al. .
4.3. Unconditional Stability
We write (4.14) in the following form: where Using the Gershgorin Circle Theorem, one can prove that has positive eigenvalues. Then, it is easy to see that all the eigenvalues of are inside unit circle. Thus, LSDFECT rule is an unconditionally stable method for all .
5. Numerical Illustrations
To illustrate the computational performance of the LSDFECT rule and to compare its performance with CN, we consider five examples. First four examples contain inconsistent initial and boundary conditions. It is easily seen from Figures 1, 2, 3, and 4 that LSDFECT rule gives us stable and accurate result whereas CN method has large oscillations near boundary points.
In Problem 5, we have considered consistent initial and boundary conditions. We have calculated solutions for and for for time . We observe that, since time step size , CN method gives large oscillations which is unacceptable, while LSDFECT rule gives quite stable and accurate solutions (see Figure 5).
5.1. Problem 1
5.2. Problem 2
5.3. Problem 3
5.4. Problem 4
5.5. Problem 5
The exact solution is given by (4.7), where
Using derivative-free error-corrected trapezoidal rule, suitable average approximation, and explicit backward Euler formula, we derive third-order integration scheme in time which is -stable. The present method provides accurate and stable results whenever inconsistencies are present.
- J. Rakshit and P. Kumar, Derivative free correction in trapezoidal rule [M.S. thesis], IIT Kharagpur, 2007.
- J. Crank and P. Nicolson, “A practical method for numerical evaluation of solutions of partial differential equations of the heat-conduction type,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 43, no. 1, pp. 50–67, 1947.
- R. D. Richtmyer and K. W. Morton, Difference Methods for Initial-Value Problems, Interscience Tracts in Pure and Applied Mathematics, Wiley-Interscience, New York, NY, USA, 2nd edition, 1967.
- J. D. Lawson and J. L. Morris, “The extrapolation of first order methods for parabolic partial differential equations I,” SIAM Journal on Numerical Analysis, vol. 15, no. 6, pp. 1212–1224, 1978.
- M. M. Chawla, M. A. Al-Zanaidi, and D. J. Evans, “Generalized trapezoidal formulas for parabolic equations,” International Journal of Computer Mathematics, vol. 70, no. 3, pp. 429–443, 1999.
- M. M. Chawla, M. A. Al-Zanaidi, and M. S. Al-Sahhar, “Stabilized fourth order extended methods for the numerical solution of ODEs,” International Journal of Computer Mathematics, vol. 52, pp. 99–107, 1994.
- M. M. Chawla and D. J. Evans, “A new -stable Simpson-type rule for the diffusion equation,” International Journal of Computer Mathematics, vol. 82, no. 5, pp. 601–607, 2005.
- K. Pandey, L. Verma, and A. K. Verma, “-stable Simpson's rule and Burgers' equation,” Applied Mathematics and Computation, vol. 218, no. 4, pp. 1342–1352, 2011.
- M. M. Chawla, M. A. Al-Zanaidi, and D. J. Evans, “A class of generalized trapezoidal formulas for the numerical integration of ,” International Journal of Computer Mathematics, vol. 62, no. 1-2, pp. 131–142, 1996.
- E. Hopf, “The partial differential equation ,” Communications on Pure and Applied Mathematics, vol. 3, pp. 201–230, 1950.
- J. D. Cole, “On a quasi-linear parabolic equation occurring in aerodynamics,” Quarterly of Applied Mathematics, vol. 9, pp. 225–236, 1951.